Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva/Combovir: first time user
Oct 17, 2002

I tested positive 2 months ago. My first labs show a VL of 192,000 and CD4 of 420. If my second labs don't show a significant decline of my VL, my doctor wants to start me on treatment: Sustiva and Combovir. I understand that side effects from these drugs most often fade in the course of the first month. What I'd like to know is this: if my VL drops below 50,000, is it possible to stop the therapy?

Response from Dr. Wohl

Hi-

Most people don't think about it this way but in essence HIV therapy is a lot like birth control for HIV. The medications prevent the virus from reproducing. Take it and no new little HIV's running around. Stop it and its make way for HIV baby.

The goal of HIV therapy is to reduce the ability of the HIV in your body to replicate (make more of itself) to the lowest levels possible. When HIV replication is suppressed, the CD4 cell count increases, since virus is no longer killing these cells, and the immune system can function at levels that are closer to pre-HIV infection.

Ideally, the virus level should drop to levels below 50 copies/mL of blood plasma. This is the lowest level of the currently available HIV viral load test. Once the viral load is below 50 copies medication is needed to keep the virus suppressed. Once you stop HIV therapy, HIV makes more of itself and within days the viral load will shoot right back to 192,000.

In your case I would expect much more than a drop to 50,000 copies. You should get a viral load down to less than 400 copies and hopefully below 50. Once there, my motto would be if it ain't broke, don't fix it. Good luck - DW



Previous
Re: What do you think?
Next
Advice Re Unusual Case

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement